Thyroid UK
87,676 members102,363 posts

Carbimazole issues

Hi, I’ve been on carbimazole since August for Hyperthyroidism and Graves’ Disease.

During this time my eye has improved massively and I’ve been able to go down to a 5mg dosage, however, since starting on this medication, I have gained a massive amount of weight.

My diet hasn’t changed, my appetite has decreased and I exercise regularly and have an active job, yet I am continuing to gain more and more weight!

I have a history of body dysmorphic disorder and disordered eating and don’t want to pick up old bad habits, however I feel I am at a loss.

Is gaining a huge amount of weight a normal side effect of carbimazole and if so, does it stop once your dosage is lowered and are there any foods to avoid?

Thank you.

21 Replies
oldestnewest

Maybe you have been left on too high a dose for your levels (as often happens) This would make you over medicated and maybe cause a weight problem.

Try not to let it play with your head. Eat a healthy diet, rest and sleep when you need to, take gentle exercise and try to keep out of stressful situations.

How long have you been on 5mg? And what were your last blood test results (and when)?

Reply

I’ve only been on 5mg for about 2 weeks, my last blood test was about 2 and a half weeks ago and my bloods came back as normal.

I’ve not to get them done again for quite some time, should I try and raise this issue more with my doctor or wait and see my endocrinologist?

Reply

They should really be tested every 8 weeks or so, that way you stay even. No good doing them again so soon.

Do you have the results of your last test? Often GP's/Endo's 'normal/ok' is not optimal.

Do you have any hyper symptoms?

1 like
Reply

Nope, they just sent me a letter saying my thyroid function had improved and my bloods were normal, I’ll try to phone them and ask for more details.

What are hyper symptoms?

Reply

The symptoms that made you seek help in the first place?

And/or weight loss, sweating, hand tremor, bowel problems, sleep problems, anxiety, muscle weakness and more.

Reply

Ah right!

Mine were; sweating, hand tremors, sleeping problems, anxiety, hair loss, skin issues and my left eye protruded out.

Reply

Were you seen by an Ophthalmologist? They should have checked for TED as your eye was affected. I have TED (Thyroid Eye Disease) and Graves antibodies.

Reply

Hi I have been on carbimazole for 8 months now I started off on 20mg and now on 10mg (think I’m over medicated) I found in the first 4 months I put on a stone even though I was still running but then I had to stop exercising as my symptoms got worse so I saw a nutritionist who said gluten and soy free diet helps with hyperthyroidism so I did this and cut out bad sugars too I have lost 7lbs so far with doing this 😊.... hope this is of help

2 likes
Reply

Thank you! I’ve been a vegetarian for about 14 years so I do eat a quite healthy diet, but, I’ll try cutting out those things and see if it helps :)!

Reply

Yes I think it’s the shock to ur body of the carbimazole, I hated it at first and thought I would have to buy a new wardrobe but refused to so I’m just careful what I eat 😊

1 like
Reply

I took carbimazole a few years ago when I was being treated for Graves. I was treated with block and replace though. One of my symptoms before being diagnosed was a massive weight loss.

I read somewhere ( well in Dr Toft’s book Understanding Your Thyroid) that once you have been treated you will put on the weight you lose when you develop Graves, I thought ‘No way! Now I’ve lost all that weight I’m going to keep it off.’

Alas, I went back to my starting weight - no heavier. I don’t think carbimazole makes you put on weight, or in my case I d9ntdont think it did, I just think that when your thyroid stops going berserk and making you thin your weight goes back to what it used to be.

1 like
Reply

That’s what my endocrinologist said to me when I first brought up the issue with them, however, I didn’t lose any weight when my symptoms started showing up, my weight stayed the same but I had every other symptom!

Reply

Obviously you must know, that overactive thyroid cause weight loss and underactive thyroid will cause weight gain.

When you were overactive- you could eat pretty much what you wanted and stay slim.

Then, they put you on carbimazole which cease thyroid overactive functions hence weight gain.

Now, I'm not saying you have been eating all you wanted before but your diet didn't change but your metabolic rate and energy output significantly decreased - hence weight gain.

If you read stories on here from hypo people- most on here - you'll see most of them struggle with weight control due to low metabolism and body energy output caused by slow thyroid.

You need to check (regularly) your thyroid levels and make sure carbi doesn't make you hypo. If your thyroid is suppressed too much you will go hypo and gain weight.

Good luck, I hope you get it right with carbi.

1 like
Reply

Is this the case when you don’t lose any weight when you’re overactive? My weight stayed the same which is why I’ve been struggling so much with the rapid weight gain.

I’ll try and push my endocrinologist for another blood test and try to get more answers.

Thank you?

Reply

*!

Reply

You don't lose weigh when you're UNDERACTIVE, not overactive.

You were overactive so they

put you on carbi to bring your thyroid output to "normal" levels but in the process they may have made you hypo/underactive instead.

Making you hypo or even"normal" - whatever in medics books normal is, as the ranges are wide - have caused you to now have weight shifting problems.

Why don't you post your levels with ranges so people can give you insight where you really are with your thyroid.

I don't trust doctors telling me "your thyroid levels are ok". I have to see it myself.

And I know from experience and from posts on this forum that Endos are much happier to see people underactive rather than overactive.

Reply

That’s because from what I’ve seen the endo can sign you off and get rid of you back to your own GP who may or may not prescribe enough of whatever drug makes you feel well and yes, ‘your thyroid levels are ok’ - that drives me mad too, ok for whom? The endo, the receptionist out front or the receptionists dog!

While im on my soap box - why not just print out and give us all a copy of all of our results along with their lab ranges and let us see for ourselves.

1 like
Reply

I agree-endos just want rid of the hypers, i think they have a hidden agenda of trying to make youbstay on a dose that is too high for you- im now hypo and my endo is trying to make me more hypo by wanting me to stay on 5mgs when im overmedicated on this dose, much to his disagreement i have said im taking 2.5mgs now.😊 my 1st endo even said we prefer you to be hypo as hyper is more dangerous!

Reply

Except when it doesn't. Some people gain weight when hyper and others lose when hypo.

Reply

No, that's not how nature and biochemistry works.

If you're hyper and gaining weight that would have nothing to do with hyperthyroidism but some other biochemical processes in your body.

If that's your case, you need to look for other issues I.e cortisol, sex hormones etc. assuming of course you're not overeating.

Reply

Tough on nature, then, as empirically, it happens. I lost weight when hypo (after initially gaining several years before diagnosis) and a friend gained it with Graves. It's just not that simple any more than it is true that TSH always rises with hypo. It's over simplification like that which means that people have to put up with having levo reduced when they are still overtly hypo because GP want them to gain weight. I think gaining weight when hyper is quite common - my friend's doctor put it down to increased appetite, but she doesn't actually eat any more than before she was diagnosed.

Reply

You may also like...